Virginia, 2012

Hail and Damaging Wind in Virginia, August 1, 2012

August 1, 2012 · NWS RNK · 9 events in 6 counties and zones

, a continuation of the pattern from late July. With a very moist, unstable air mass present across the region and the presence of the upper trough, scattered to numerous thunderstorms developed during the afternoon and persisted even past midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A broad, weak upper trough persisted across the eastern U.S., a continuation of the pattern from late July. With a very moist, unstable air mass present across the region and the presence of the upper trough, scattered to numerous thunderstorms developed during the afternoon and persisted even past midnight. The storms generally progressed from the southern Shenandoah Valley area of Virginia to Roanoke and south central Virginia during the late afternoon/evening. Then, around 10 pm EDT, a new area of thunderstorms developed in northwest North Carolina, which also quickly became severe. The main event from all of these thunderstorms was severe hail, namely quarter-sized or larger. The Roanoke area was particularly hard hit when a supercell drifted across the city from northeast to southwest. Isolated thunderstorm wind events were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 1, 2:09 PM EST, 40 minutes earlier.

Area forecast discussion, Aug 1, 2:09 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT WED AUG 1 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST
BUT DISSIPATE OVER WEST VIRGINIA TONIGHT. UPPER LEVEL HIGH
PRESSURE WILL EXPAND OVER THE SOUTHEAST AND THE MIDDLE ATLANTIC
THROUGH THE WEEKEND. A COLD FRONT WILL DROP SOUTH FROM THE GREAT
LAKES AND THE OHIO VALLEY EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
COLUMN IS BECOMING INCREASINGLY DRIER...THUS LESS DEVELOPMENT THAN
YESTERDAY AND EVEN LESS IS EXPECTED ON THURSDAY. A FEW STORMS HAVE POPPED
UP THIS AFTERNOON BUT HAVE FALLEN OVER RATHER QUICKLY. WARMER AND
MORE SOUPY REGIME ACROSS THE SOUTHSIDE AND PIEDMONT AND PERHAPS
MORE DEVELOPMENT THERE LATE PM EARLY EVENING IF SOME SORT OF
OUTFLOW ARRIVES FROM STORMS ALONG THE BLUE RIDGE. A WEAK
DISTURBANCE WILL MOVE ACROSS EXTREME SW VA AND NW NC THIS
EVENING...ATTM IT IS ALLOWING STORMS TO FIRE ACROSS E KY AND SW
WEST VA. SOME OF THESE CELLS MAY BE THE CATALYST FOR FURTHER
DEVELOPMENT LATER THIS EVENING ACROSS NW NC AND THE NC PIEDMONT SO
DID EXTEND POPS A LITTLE DEEPER INTO THE NIGHT. GROUND MAY STILL
BE WET ENOUGH FROM LAST NIGHT'S HVY RAIN ACROSS THE NEW RIVER
VALLEY TO GENERATE A FEW HOURS OF DENSE FOG RIGHT AROUND DAWN...OR
IF ANOTHER STORM HAPPENS TO MOVE OVER SIMILAR AREAS TONIGHT. WITH
DEWPOINTS EXPECTED TO FALL ANOTHER 3-5F THURSDAY AFTERNOON AND NIL
UPPER LEVEL FORCING...ONLY EXPECTING AN ISOLATED STORM ALONG THE
SW SPINE OF THE BLUE RIDGE OR THE PIEDMONT THURSDAY PM AT MOST. WITH
H85 TEMPS REACHING +20C TACK ON A FEW MORE DEGREES FOR MAX T IN
COMPARISON TO TODAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM EDT WEDNESDAY...

OTHER THAN FOR A RENEGADE EVENING TSRA SW TIER THURSDAY EVENING
EXPECT MAINLY DRY WEATHER TO LINGER INTO THURSDAY NIGHT. HOWEVER
HIGH 5H HEIGHTS WILL START TO BREAK DOWN BY THE END OF THE WEEK AS
THE SURFACE HIGH SLIDES FARTHER OFFSHORE AND WEAK IMPULSES ROUND THE
UPPER RIDGE TO THE WEST. THIS ALONG WITH WEAK RETURN FLOW AND
INCREASING PWATS WILL BRING SCATTERED SHRA/TSRA CHANCES BACK BY
FRIDAY AFTERNOON...WITH BEST COVERAGE ACROSS THE WEST WHERE WILL
CARRY CHANCE POPS. PATTERN SHOULD EVOLVE BACK TO MORE OF A WEAK
TROFFINESS NATURE FRIDAY NIGHT INTO SATURDAY WITH MODELS INDICATING
A BETTER SHORTWAVE HEADING INTO WEST BY SAT AFTERNOON. THIS COMBINED
WITH HEATING AND MOISTURE MAY MAKE FOR MORE ORGANIZED TSRA COVERAGE
ESPCLY BLUE RIDGE WEST WHERE HAVE UPPED POPS BUT KEPT BELOW LIKELYS
FOR NOW. OTRW PC AND HOT ON FRIDAY WITH HIGHS PUSHING THE LOW/MID
90S EAST AND UPPER 80S MOUNTAINS. SHOULD BE SLIGHTLY COOLER ALTHOUGH
STILL MUGGY GIVEN MORE CLOUDS/SHRA SATURDAY AFTERNOON WHICH MAY KEEP
HIGHS A BIT LOWER OVER THE WEST BUT STILL 90ISH SE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 115 PM EDT WEDNESDAY...

WEAK UPPER TROFFINESS WILL LINGER ACROSS THE REGION FOR THE LAST
PART OF THE WEEKEND WITH DEEPER MOISTURE IN PLACE SUNDAY AHEAD OF A
STRONGER SHORTWAVE TROF APPROACHING FROM THE NW. THIS SHOULD RESULT
IN A ANOTHER ROUND OF SCATTERED SHRA/TSRA SAT EVENING AND AGAIN
SUNDAY AFTERNOON ESPCLY MOUNTAINS WHERE WILL BE CLOSER TO THE
UPSTREAM SURFACE COLD FRONT...AND WITHIN THE PRECEDING DEEPER SW TO
NE MOISTURE LOBE. THIS FRONT LOOKS TO PUSH SE TOWARD THE AREA MONDAY
BEFORE EITHER STALLING NEARBY OR PERHAPS LIMPING THROUGH BY TUESDAY
MORNING AS THE 5H TROF LIFTS OUT TO THE NE. THUS LIKE SLOWER
PROGRESSION OF THE BOUNDARY ALLOWING PRE-FRONTAL OUTFLOW TO INTERACT
WITH HEATING/MOISTURE FOR BETTER COVERAGE OF STORMS MONDAY
AFTERNOON/EVENING. CONVECTIVE LINE MAY TAKE THE FRONT TO THE SE
MONDAY NIGHT RESULTING IN SOME DRYING ESPCLY NORTH AND WEST TUESDAY
INTO WEDNESDAY BUT QUITE UNCERTAIN AT THIS POINT. THEREFORE KEEPING
SOME LOW POPS SOUTHEAST BOTH DAYS AND ISOLATED CHANCES WESTERN
RIDGES WEDNESDAY AFTERNOON FOR WEAK RETURN FLOW POP UP STORMS. OTRW
TEMPS RATHER CLOSE TO IF NOT A BIT ABOVE NORMAL...WITH HIGHS MAINLY
80S EXCEPT AROUND 90 SE THRU THE PERIOD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 124 PM EDT WEDNESDAY...

ONLY EXPECTING ISOLATED TO AT BEST SCATTERED COVERAGE OF STORMS
THIS AFTERNOON...WITH PERHAPS LYH WITH THE BEST CHC OF BEING HIT BY
A TSRA. STILL THOUGH THE CHC IS SO MINIMAL THAT DECIDED TO LEAVE IT OUT
OF THE TERMINAL FORECAST. TOUGH CALL AS TO IF THE GROUND WILL
STILL BE WET ENOUGH AFTER LAST NIGHT'S HVY RAIN TO GENERATE FOG.
ALTHOUGH SOME IFR CIG/VIS MAY OCCUR AGAIN...IT SHOULDN'T BE THE
SAME INTENSITY AS WHAT OCCURRED THIS MORNING. IFR CIG/VIS LASTED
UNTIL LATE MORNING AT LWB TODAY. CU FIELD AROUND 7KFT IS EXPECTED AT
ALL AIRPORTS BY THIS AFTERNOON. WILL BE WATCHING FOR CONVECTION ACROSS
THE SOUTHERN SHENANDOAH THIS AFTERNOON FOR POSSIBLE INCLUSION OF
TSRA IN LYH TAF AS IT MOVES TO THE SE.

THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND
THUNDERSTORMS CONTINUES THROUGH THE WEEK...SCATTERED IN NATURE
THIS AFTERNOON AND EVENING...AND ISOLATED THURSDAY INTO FRIDAY AS
WEAK HIGH PRESSURE SETTLES IN FROM THE WEST. MOISTURE WILL BEGIN
TO RETURN OVER THE WEEKEND WITH DIURNAL BOUTS OF SHOWERS AND
STORMS LIKELY WITH MOSTLY AFTERNOON/EVENING MVFR CONDITIONS
POSSIBLE AT TIMES SATURDAY AND SUNDAY. OUTSIDE OF THIS MAINLY
DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER
HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG. STORM'S MAY BE MORE
NUMEROUS ON MONDAY AS A COLD FRONT DROPS SOUTHEAST OUT OF THE OHIO
VALLEY AND GREAT LAKES.

&&

.CLIMATE...
JULY 2012 WAS THE WARMEST JULY SINCE RECORD KEEPING BEGAN IN
ROANOKE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/PM
NEAR TERM...KM
SHORT TERM...JH
LONG TERM...JH
AVIATION...KM/PM
CLIMATE...KM
Hazardous weather outlook, Aug 1, 2:14 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT WED AUG 1 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-021915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
314 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 1, 1:17 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     5 NW BLACKSBURG         37.29N 80.47W
07/31/2012                   MONTGOMERY         VA   NWS EMPLOYEE

            SEVERAL TREES DOWN OFF ROUTE 460 IN JEFFERSON NATIONAL
            FOREST. NUMEROUS LARGE TREE LIMBS ALSO DOWN.

&&

FISHER
Special weather statement, Aug 1, 2:13 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT WED AUG 1 2012

VAZ020-024-012015-
BATH VA-ROCKBRIDGE VA-
313 PM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT BATH AND ROCKBRIDGE COUNTIES...

AT 311 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
GOSHEN...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR YOST AROUND 325 PM...BELLS VALLEY AROUND 335
PM...GOSHEN AROUND 340 PM...ROCKBRIDGE BATHS AROUND 410 PM AND
BROWNSBURG AROUND 415 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3819 7952 3816 7952 3818 7948 3817 7945
      3815 7943 3811 7948 3809 7948 3793 7920
      3788 7914 3772 7944 3817 7975 3822 7965

KK

The radar

The Roanoke radar (KFCX), 122 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bath

When
August 1, 2:49 PM EST to 2:59 PM EST
Where
Bath County, 2 mi NW of Millboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.990, -79.626

A trained storm spotter observed quarter-sized.

Hail, Bath

When
August 1, 3:15 PM EST
Where
Bath County, 0.69 mi N of Millboro to Millboro
Measured
1.5 in hail
Reported by
Public
Coordinates
37.980, -79.600

The public observed half-dollar-sized hail in Millboro and nickel to quarter-sized hail approximately six miles west of Goshen.

Hail, Rockbridge

When
August 1, 4:20 PM EST to 4:25 PM EST
Where
Rockbridge County, 4 mi NNW of Glasgow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.684, -79.478

A trained storm spotter observed hail, ranging in size from peas to quarters, along U.S. Highway 11 northwest of Glasgow. The hail fell for a period of 5 minutes.

Hail, Roanoke

When
August 1, 5:20 PM EST to 5:48 PM EST
Where
Roanoke County, 5 mi NW of Roanoke City to 5 mi SSW of Roanoke City
Measured
1.75 in hail
Property damage
$1.3 million
Reported by
Trained Spotter
Coordinates
37.321, -80.014

Numerous reports of quarter to golf ball-sized hail were received from trained spotters and the public across the city of Roanoke and surrounding areas just outside of the city on the northwest, west, and southwest sides. Quarter-sized hail was observed at the Glen Cove Elementary School northwest of Roanoke with golf ball-sized hail also observed nearby, quarter-sized hail was observed on Green Ridge Road northwest of Roanoke, golf ball-sized hail on Peters Creek Road near the Roanoke Woodrum Field Airport, and quarter-sized hail was observed on Pine Court Road southwest of Roanoke. These were the hail reports observed outside the independent City of Roanoke. Several hail reports were also observed within the City of Roanoke as well, and those are addressed in a separate entry. One car dealership in Roanoke reported 200 cars receiving $4000 to $5000 of damage each from this hail.

Hail, Salem (C)

When
August 1, 5:28 PM EST
Where
Salem (C) County, 1.1 mi E of Salem (C)
Measured
1 in hail
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
37.300, -80.030

The Salem Fire Department observed quarter-sized hail on Electric Road, which is approximately four miles west-northwest of Roanoke. A car dealership in Salem reported $1,500 to $2,200 dollars damage to each of their 300 cars from the large hail.

Lightning, Roanoke

When
August 1, 5:45 PM EST
Where
Roanoke County, 1.77 mi NE of Cave Spg
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.250, -80.001

The Roanoke County 911 Center reported that lightning struck a home on Garst Carbin Drive. No specific information regarding damages or fire was provided.

Hail, Franklin

When
August 1, 6:06 PM EST
Where
Franklin County, Boones Mill
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.120, -79.970

The Franklin County Fire Department observed quarter-sized hail at Boones Mill.

Thunderstorm Wind, Roanoke

When
August 1, 6:15 PM EST
Where
Roanoke County, 5 mi S of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.198, -79.950

The Roanoke County 911 Center reported that power lines were down on Indian Grave Road near U.S. Highway 220.

Hail, Charlotte

When
August 1, 7:15 PM EST
Where
Charlotte County, 6 mi SSE of Aspen
Measured
1 in hail
Reported by
Public
Coordinates
36.950, -78.788

The public observed quarter-sized hail on Woodburn Lane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407627, 407629, 407632, 407634, 407771, 407787, 407788, 407795, 407805.